Alert archive / Colorado / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 175, NWS Goodland, KS

July 27, 2022Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2022, 7:04 PM MDT for Yuma County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2022, 7:04 PM MDT (01:04 UTC)
Expired
Jul 27, 2022, 8:00 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2077 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:51 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 27, 5:51 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
551 PM MDT Wed Jul 27 2022

.SHORT TERM...(This afternoon through Thursday)
Issued at 1205 PM MDT Wed Jul 27 2022

As of 1 pm CDT...12 pm MDT...skies across the Tri-State Region were
partly cloudy as some areas have cleared out while others remain
under the influence of pesky morning stratus that is lifting.
Temperatures are in the upper 70s to low 80s. Winds are generally
east to northeast at 5 to 10 mph. At the surface, several remnant
outflow boundaries are present on latest surface analysis and
observations/wind directions as well as radar. Aloft, a strong
shortwave trough was visible over Montana, quickly heading southeast
through the northwest flow. This trough is what will fire storms
later today.

For this afternoon, overall quiet weather is anticipated. Cloud
cover will gradually burn off, which will leave some differential
heating boundaries/storm outflows present across the area. These
outflows boundaries will serve as the convective initiation spot
later this afternoon and evening, initially over southeastern
Wyoming, western Nebraska, and northeast Colorado.

Later this evening, this is when our show starts. Storms will move
southeast through the northwest flow, entering our area after 6 pm
MDT. Storms will be severe as there is plenty of instability (CAPE
of 2000 j/kg, favorable lapse rates) and wind shear (0-6 km bulk
shear of 40+ kts, 0-3 km helicity approaching 200 m2/s2 later this
evening). Large hail, damaging winds, and heavy rainfall producing
flash flooding seem to be the primary threats, but would not rule
out a tornado or two...could be the landspout variety if storms form
in our area but could also be of the supercell variety as storms
move in. Overall, could have a mixed mode of supercells as well as a
transition into a complex of storms, so the primary threats will
likely change over our area as storms morph storm modes. There may
also be a line of storms that trains over eastern Colorado,
primarily Kit Carson and Cheyenne Counties, after midnight, and this
could pose a flash flood risk given the amount of moisture as well
as a stationary boundary. After the storms, stratus and fog is
anticipated over the area though am uncertain about dense fog.

For tomorrow, showers and storms once again possible, including the
threat for heavy rain in the afternoon and evening hours. Flash
flooding will be possible, particularly for areas that receive heavy
rain tonight. Most of the area should be calm during the morning and
early afternoon hours but storms will approach later in the day from
eastern Colorado. The severe threat currently appears lower as we'll
be behind storm outflow/a front and in the cooler airmass, but the
setup does favor some heavier rainfall.

.LONG TERM...(Friday through Wednesday)
Issued at 206 PM MDT Wed Jul 27 2022

By Friday, the upper-level low center continues to be carried off to
the northeast over eastern Canada as the ridge axis sits over the
coast of the western CONUS. Abundant moisture is drawn up and
directed into our area, allowing showers and storms to continue into
much of the day Friday under mostly cloudy skies. The WPC keeps
southern portions of the area in a slight to moderate risk for heavy
rainfall into Friday, so flash flooding could become a concern. High
temperatures on Friday will range from the low 70s over our southern
counties to low 80s over northern counties. Overnight lows will be
in the upper 50s to low 60s. On Saturday, chances for showers and
storms linger. Afternoon highs will be in the upper 70s, primarily
over southeastern portions of the area to low 80s over
northwestern portions of the area. Overnight lows will be in the
upper 50s to mid 60s. On Sunday, an upper-level low over the
Pacific begins to move towards the coast of the far northwestern
CONUS and southwestern Canada, forcing the ridge to advance
eastward and allowing for warmer and drier conditions to settle in
over our area into next week. High temperatures return to near
normal on Sunday, then back above normal through mid-week.
Overnight lows will be near to slightly above normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 526 PM MDT Wed Jul 27 2022

At GLD, thunderstorms are expected to move into the area after 04Z
with the best chance of storms becoming a prevailing condition and
dropping conditions to MVFR due to lower ceilings and visibility
with heavy rain between 06-08Z. Showers and a few thunderstorms
will linger in the area through 10Z as conditions return to VFR
with the potential for additional storms developing after 19Z
Thursday afternoon.

At MCK, thunderstorms are expected to move into the area after 02Z
with the best chance of storms becoming a prevailing condition and
dropping conditions to MVFR due to lower ceilings and visibility
between 04-06Z. Showers and a few thunderstorms, as well as MVFR
conditions due to lower ceilings, will linger in the area though
11Z. MVFR will persist through 16Z with low ceilings and are
expected to return to VFR after 16Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...CC
AVIATION...LOCKHART
Hazardous weather outlook, Jul 27, 8:07 AM MDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
807 AM MDT Wed Jul 27 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281415-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
807 AM MDT Wed Jul 27 2022 /907 AM CDT Wed Jul 27 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong to severe thunderstorms are expected this evening across
portions of the Tri-State Region, mainly north of Interstate 70 and
along and west of Highway 83. The strongest storms could produce
brief tornadoes, damaging winds, large to potentially significant
hail, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Widespread heavy rainfall is possible with thunderstorms both
Thursday and Friday. Flash flooding will be possible with this
rainfall, especially for areas that have received multiple rounds of
heavy rainfall in recent days.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service in Goodland via telephone or social media.

In the hours before

Special weather statement, Jul 27, 6:54 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
654 PM MDT Wed Jul 27 2022

COZ090-280115-
Yuma County CO-
654 PM MDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of northwestern Yuma
County through 715 PM MDT...

At 654 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Yuma, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Yuma around 710 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4025 10243 4000 10268 4010 10280 4032 10279
TIME...MOT...LOC 0054Z 296DEG 17KT 4022 10279

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 27, 6:57 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
657 PM MDT Wed Jul 27 2022

COZ090-280115-
Yuma County CO-
657 PM MDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of northeastern Yuma
County through 715 PM MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Highland Center, or 15 miles south of Holyoke,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Alvin and Wauneta.

This includes Highway 385 between mile markers 253 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4044 10224 4037 10205 4013 10205 4030 10256
      4043 10251 4044 10247
TIME...MOT...LOC 0057Z 319DEG 14KT 4037 10238

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:53 PM MDTSevere Thunderstorm WarningGLDCheyenne67 min
Jul 27, 8:59 PM MDTSevere Thunderstorm WarningGLDCheyenne61 min
Jul 27, 10:00 PM MDTSpecial Weather StatementGLDCheyenne15 min
Jul 27, 10:26 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDRawlins49 min
Jul 27, 10:53 PM MDTSevere Thunderstorm WarningGLDRawlins37 min
Jul 27, 11:13 PM MDTSpecial Weather StatementGLDNorton17 min
Jul 27, 11:28 PM MDTSpecial Weather StatementGLDRawlins32 min
Jul 27, 6:54 PM MDTSpecial Weather StatementGLDYuma21 min
Jul 27, 6:57 PM MDTSpecial Weather StatementGLDYuma18 min
Jul 27, 7:15 PM MDTSpecial Weather StatementGLDYuma15 min
Jul 27, 7:21 PM MDTSevere Thunderstorm WarningGLDYuma54 min
Jul 27, 8:01 PM MDTSpecial Weather StatementGLDYuma14 min
Jul 27, 8:14 PM MDTSevere Thunderstorm WarningGLDYuma46 min
Jul 27, 8:23 PM MDTSpecial Weather StatementGLDYuma22 min
Jul 27, 8:25 PM MDTSpecial Weather StatementGLDYuma20 min
Jul 27, 8:29 PM MDTSpecial Weather StatementGLDYuma16 min
Jul 27, 9:01 PM MDTSpecial Weather StatementGLDYuma14 min
Jul 27, 9:25 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDYuma65 min
Jul 27, 9:30 PM MDTSpecial Weather StatementGLDYuma15 min
Jul 27, 9:45 PM MDTSpecial Weather StatementGLDYuma30 min
Jul 27, 10:15 PM MDTSpecial Weather StatementGLDYuma30 min
Jul 27, 10:33 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma57 min
Jul 27, 10:56 PM MDTSpecial Weather StatementGLDKit Carson19 min
Jul 27, 11:17 PM MDTSpecial Weather StatementGLDKit Carson13 min
Jul 27, 11:20 PM MDTSpecial Weather StatementGLDYuma25 min
Jul 27, 11:30 PM MDTSpecial Weather StatementGLDKit Carson30 min
Jul 27, 11:43 PM MDTSpecial Weather StatementGLDYuma32 min
Jul 28, 12:55 AM MDTSpecial Weather StatementGLDKit Carson35 min
Jul 28, 1:29 AM MDTSpecial Weather StatementGLDKit Carson46 min
Jul 28, 1:54 AM MDTSpecial Weather StatementGLDKit Carson51 min
Jul 28, 9:25 AM MDTFlood WatchGLDCheyenne, Kit Carson21 hr
Jul 27, 7:11 PM MDTSpecial Weather StatementGLDDundy19 min
Jul 27, 7:29 PM MDTSevere Thunderstorm WarningGLDDundy41 min
Jul 27, 8:09 PM MDTSpecial Weather StatementGLDDundy21 min
Jul 27, 8:29 PM MDTSpecial Weather StatementGLDDundy16 min
Jul 27, 8:47 PM MDTSpecial Weather StatementGLDDundy28 min
Jul 28, 12:20 AM MDTSpecial Weather StatementGLDRed Willow25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.